Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 241, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Jun 30, 2004, 3:36 PM CDT for Atascosa County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2004, 3:36 PM CDT (20:36 UTC)
- Expired
- Jun 30, 2004, 6:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Atascosa County, TX
The radar
The Austin/San Antonio radar (KEWX), 108 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2986 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEWX 302038 FFWSAT TXC013-302300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 336 PM CDT WED JUN 30 2004 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES... ATASCOSA * UNTIL 600 PM CDT * AT 336 PM CDT...SHOWERS AND THUNDERSTORMS WERE INCREASING OVER ATASCOSA COUNTY...AND MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE PARTS OF ATASCOSA COUNTY. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE THE NEXT 1 TO 2 HOURS...CAUSING LOCALLY HEAVY RAIN...WIND GUSTS 20 TO 40 MPH...AND OCCASIONAL LIGHTNING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 2874 9874 2872 9837 2894 9828 2916 9876 $$
1 follow-up statement
000 WGUS74 KEWX 302150 FFSSAT TXC013-302300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 446 PM CDT WED JUN 30 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM CDT FOR ATASCOSA COUNTY... AT 450 PM CDT...SHOWER AND THUNDERSTORMS WERE INTENSIFYING. RAINFALL RATES WERE APPROACHING ONE INCH AN HOUR. WITH THE RAINS SPREADING ACROSS ATASCOSA COUNTY, AN ADDITIONAL ONE TO ONE AND A HALF INCHES OF RAIN CAN BE EXPECTED BY 6 PM. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POTEET...PLEASANTON...JOURDANTON AND CHRISTINE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN AUSTIN SAN ANTONIO. LAT...LON 2874 9874 2872 9837 2894 9828 2916 9876 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:00 PM CDT, 36 minutes earlier.
Area forecast discussion, Jun 30, 3:00 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 300 PM CDT WED JUN 30 2004 .DISCUSSION... A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE EASTERN HALF OF SOUTH CENTRAL TEXAS UNTIL 9PM THIS EVENING. THUNDERSTORMS CONTINUE TO DEVELOP OVER THE SOUTHERN COUNTIES AND MOVE NORTHEAST. THESE STORMS HAVE THE POTENTIAL TO DUMP ISOLATED HEAVY RAINS ON LOCALIZED AREAS. FOR THIS REASON...THE WATCH HAS BEEN CONTINUED FOR THE EAST HALF. AN ANALYSIS HAS WEAK RIDGING TO THE EAST GIVING WAY TO A STRONGER RIDGE TO THE WEST WHICH IS BUILDING SOUTHEAST. THE UPPER LEVEL PACIFIC MOISTURE TAP THAT HAS BEEN GLUED TO TEXAS IS BEING PUSHED SLOWLY EASTWARD OUT OF THE SOUTH CENTRAL TEXAS FORECAST WARNING AREA. A VERY SLOW CLEARING IS DEVELOPING OVER THE RIO GRANDE PLAINS REGION AS SEEN BY VISIBLE SATELLITE. MODEL GUIDANCE (GFS/ETA & ECMWF) HAVE BEEN IN AGREEMENT WITH THIS RAIN ENDING AND CLEARING SCENARIO. MODELS DIFFER ON PRECIPITATION PERCENTAGES REMAINING OVER THE REGION...BUT THE GENERAL TREND IS FOR A RAINLESS WEEKEND AND PARTLY CLOUDY SKIES PREVAILING. WITH THE SUN AVAILABLE AND A DOMINATE RIDGE INPLACE...LOOK FOR AFTERNOON TEMPERATURES CLIMBING BACK INTO A MORE NORMAL READING. WV/IR SATELLITE PICKS SHOW THE DRIER AIR FILTERING INTO WESTERN TEXAS. KDFX RADAR SHOWS VERY LITTLE TO NO ECHOES OVER THE RIO GRANDE PLAINS REGION. THE KEWX RADAR CONTINUES TO HAVE SCATTERED THUNDERSTORMS OVER THE EAST HALF OF SOUTH CENTRAL TEXAS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 74 91 74 94 / 30 30 20 20 AUSTIN BERGSTROM INTL AIRPORT 71 92 72 93 / 30 30 20 20 DEL RIO INTL AIRPORT 74 96 74 99 / 10 10 0 0 SAN ANTONIO INTL AIRPORT 74 92 74 94 / 20 20 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING IN EFFECT UNTIL 9PM THIS EVENING FOR EASTERN HALF OF SOUTH CENTRAL TEXAS. &&
Hazardous weather outlook, Jun 30, 6:00 AM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 600 AM CDT WED JUN 30 2004 TXZ171>173-183>194-202>209-217>225-228-011100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 600 AM CDT WED JUN 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL COUNTY UNTIL 4 PM CDT THIS AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE THE AREA TODAY ONLY AGGRAVATING FLASH FLOODING AND RIVER FLOODING. ADDITIONAL RAIN AMOUNTS COULD RUN 1 TO 3 INCHES WITH ISOLATED TOTALS UP TO 6 INCHES. RAIN CHANCES WILL START TO DECREASE TONIGHT BUT FLOODING MAY PERSIST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME RIVER FLOODING MAY CONTINUE. OTHERWISE...NO HAZARDOUS WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jun 30, 11:33 AM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1133 AM CDT WED JUN 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1001 AM FLASH FLOOD PEARSALL 28.89N 99.09W
06/30/2004 FRIO TX CO-OP OBSERVER
HIGHWAY 1581 SOUTH CLOSED.
&&
VL/DCLocal storm report, Jun 30, 1:39 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
139 PM CDT WED JUN 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD TARPLEY 29.63N 99.28W
06/30/2004 BANDERA TX EMERGENCY MNGR
HIGHWAY 462 FROM TARPLEY TO HONDO CLOSED BECAUSE OF
DEBRIS OVER THE ROAD.
0530 AM FLASH FLOOD TARPLEY 29.63N 99.28W
06/30/2004 BANDERA TX EMERGENCY MNGR
HIGHWAY 470 BETWEEN BANDERA AND TARPLEY AT THE MEDINA
RIVER BRIDGE CLOSED.
&&
VL/DCThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:23 PM CDT | Flash Flood Warning | EWX | Atascosa, Bastrop, Caldwell, Comal, Frio, Guadalupe and 8 more | 112 min |
| Jun 29, 11:37 PM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 3 hr |
| Jun 30, 12:38 AM CDT | Flash Flood Warning | EWX | Bandera, Kerr | 4 hr |
| Jun 30, 2:24 AM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 4 hr |
| Jun 30, 3:24 AM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 6 hr |
| Jun 30, 3:46 AM CDT | Flash Flood Warning | EWX | Comal, Hays | 4 hr |
| Jun 30, 4:13 AM CDT | Flash Flood Warning | EWX | Guadalupe | 4 hr |
| Jun 30, 4:40 AM CDT | Flash Flood Warning | EWX | Bandera | 4 hr |
| Jun 30, 4:50 AM CDT | Flash Flood Warning | EWX | Travis, Williamson | 4 hr |
| Jun 30, 4:54 AM CDT | Flash Flood Warning | EWX | Zavala | 4 hr |
| Jun 30, 6:30 AM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 4 hr |
| Jun 30, 7:00 AM CDT | Flash Flood Warning | EWX | Frio | 4 hr |
| Jun 30, 7:43 AM CDT | Flash Flood Warning | EWX | Caldwell, Comal, Hays | 4 hr |
| Jun 30, 8:25 AM CDT | Flash Flood Warning | EWX | Atascosa, Bexar | 3 hr |
| Jun 30, 8:39 AM CDT | Flash Flood Warning | EWX | Bastrop, Caldwell, DeWitt, Fayette, Gonzales, Karnes and 2 more | 4 hr |
| Jun 30, 9:06 AM CDT | Flash Flood Warning | EWX | Guadalupe, Wilson | 2 hr |
| Jun 30, 12:50 PM CDT | Flash Flood Warning | EWX | DeWitt, Fayette, Karnes, Lavaca | 3 hr |
| Jun 30, 1:36 PM CDT | Flash Flood Warning | EWX | Gonzales | 2 hr |
| Jun 30, 3:04 PM CDT | Flash Flood Warning | EWX | Bexar, Caldwell, Comal, Guadalupe, Hays, Wilson | 3 hr |
| Jun 30, 3:14 PM CDT | Flash Flood Warning | EWX | Bastrop, Caldwell, DeWitt, Fayette, Gonzales, Guadalupe and 6 more | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.